Stopping and switching antipsychotic drugs

Nicholas Keks, Darren Schwartz, Judy Hope

Research output: Contribution to journalArticleResearchpeer-review

16 Citations (Scopus)

Abstract

In general, specialist advice should be sought when stopping or switching antipsychotics. While antipsychotics are often needed long term, there are circumstances when clinicians, patients and families should reconsider the benefits versus the harms of continuing treatment. Withdrawal syndromes, relapse and rebound can occur if antipsychotics are discontinued, especially if they are stopped abruptly. Generally, they should be reduced and stopped slowly, ideally over weeks to months. Relapse of psychosis and exacerbation occur in most patients with psychotic disorders, occasionally with drastic consequences. Sometimes this occurs many months after stopping antipsychotics. Switching from one antipsychotic to another is frequently indicated due to an inadequate treatment response or unacceptable adverse effects. It should be carried out cautiously and under close observation.

Original languageEnglish
Pages (from-to)152-157
Number of pages6
JournalAustralian Prescriber
Volume42
Issue number5
DOIs
Publication statusPublished - Oct 2019

Keywords

  • Antipsychotics
  • Drug withdrawal syndrome
  • Psychosis

Cite this